I apologize for resurrecting this old thread but I've been desperately searching through the net looking for info on Epilepsy and Dilantin after some recent new health issues. It's late and I admit I haven't looked through all the threads here but this one seemed to be glaringly relevant. In particular it's pertinance to Dilantin and possible side effects.
I'll try and keep it somewhat brief. about 3 years ago as I was getting ready to leave work apparently I had a grand mal siezure. Never had one before and all I recall was waking up covered in blood with all my coworkers surrounding me with that look of "***?!?!" plastered all over their faces ;). I immediately went into panic mode not knowing if I'd been shot or what in God's name had landed me in the floor bleeding all over the place (apparently caught the corner of a shelf with my head on the way down and opened it up pretty good). The EMTs arrived and I still had no clue what was going on. Apparently it was a siezure but the ER docs just kinda blew it off as a fluke being the only one I'd ever had and they couldn't be sure I didn't just pass out from dehydration and exhaustion and the bump on the head spawned the siezure (I'm a chef and it was September, heat stroke and the like aren't uncommon for us). But then I started having siezures about 1 - 4 times or so a week yet the ER docs didn't want to commit to a diagnosis and set me up with a neurologist. Not having insurance I deferred to my good 'ol family doc though.
He tried one medicine (which the name of I don't recall) that didn't really agree with me but I just considered the side effects a trade off - mainly just irritability, drowsiness, kind of a tunnel-vision effect at times. I did have a few siezures infrequently while taking it but I didn't report them foolishly. Then about a year ago I a fall and broke parts of my back. At first I was taking some super powerful pain killers but my family doc weened me down over the course of a several months to some "non-narcotic" ones called Tramadol and Flexaril. Then my siezures began to become quite regular again, even worse than before. Turns out Tramadol increased my liklihood of having them and upon further discussion we discovered I was having absent siezures all along as well (I'd forgot whole events like going to the store, appointments, seeing movies - which I saw another poster comment on, and the like). So then he switched my pain medicine back to Vicodin again (which I finally demanded to be taken off of because of it's potential for addiction and the large amounts of Tylenol - through PT I've got the back issues pretty well in hand though most days) and Dilantin. I thought I was golden now, had already lost my license pending a year free of siezures (some of you are going to get mad at me but I was with-holding the reports of continued siezures on the first med because of that despite having a couple while driving, yes I'm ashamed of that), but now I was truly siezure free and things were looking up.
Well then last week I ended up in the hospital with a severe pain in my stomach round about liver level. I was never a big *BIG* drinker, but 3-4 glasses of wine were nightly after work I admit, after the first siezure I haven't since touched alcohol and became very focused on my diet and health again, although Tylenol had always been my go to pain killer pretty much my whole life (and I used it several times a week easily) then pile on the Tylenol containing Vicodin and it got me nervous - so that was my first thought. Also at the hospital they discovered I was missing A LOT of blood, it took 4 transfusions to get me back to levels they would let me go home on and that is still a COMPLETE mystery (they hinted at ulcers but never got a clear answer). I do have a gastro - ummm... whatever doctor now though who is very willing to work out a payment plan whom I go to see next week to find out the results of a lot of different blood tests. I've since read about potential liver complications with Dilantin though which deepened my anxiety. In the hospital they had put me on Adivan for my siezures while I was in-patient but the stuff knocked me out quick every time so they put me back on Dilantin pending the test results.
Oh I suppose I should also mention here that I was never once tested for the levels of Dilantin in my blood and I had noticed that my arms and legs would jerk involuntarily once in a while (especially when I try to sleep which is REALLY aggrivating ;P) which I am just discovering to be a possible side effect of Dilantin. Needless to say the hospital doctors found the lack of testing to be a serious oversight. Additionally, it might be pertinant to include that I have always been rather heavily effected by the side effects of most prescription drugs. In the past several doctors have tried to give me several different "flavors" of anti-depressants (I realize now that was maybe the "catch-all" malady of the 90's so a few different doctors tried to throw em at me despite my protests) but I couldn't get over the side effects just in the first few days to ever continue the treatments, same with all the different pain killers for my back - they were pretty much all incapacitating to the point it was too difficult to work. Heck most OTC Cold & Flu stuff makes me rather loopy ;P.
Sorry I didn't quite carry through on the "keeping it short" part. To get to the point though; In speaking with the Hospital's financial lady she suggested that I may have to pursue disability to be covered by Medicare to get the kind of medical treatment I may need. For one, the potential of needing surgery for my stomach (it has also been recommended for my back but I'm really hesitant about back surgery honestly), but additionally this will allow me to see a neurologist and really pursue an appropriate treatment and maybe diagnosis for my siezures. I had always assumed epilepsy was something one was born with or resulted from some serious trauma but I now know that to be false (it could have been that I blacked at work but I'm really not thinking so anymore). Basically I'm looking for advice as it pertains to whether getting disability is a good direction for me to take or not and the treatment experiences of others with siezure disorders as honestly, I still consider that to be my most concerning illness and I kinda think that the stomach problems might have some relation to the Dilantin though I'm obviously just taking shots in the dark here.
Again, sorry so long and sorry to post this in such an old topic. Tomorrow I will attempt to edit this post down to a readable length (or at least sperate it into chapters, lol!) as well as possibly find a more recent appropriate post to move it to or start my own thread. If you did read all this, I'd like to apologize again for the hours of your life you just wasted on my blathering ;P and also thank you. I'm looking forward to participating in this community so hopefully I can at least be a better, more educated advocate for myself as I finally try to get a handle on my present condition(s). I've learned at least one thing; I've been with this doc since I moved here almost 10 years ago now, he's always been good to me and he's about like family to me but maybe he isn't supremely qualified for EVERY illness that I may pop up with ;P. He had actually suggested a neurologist when I first came to him years ago and also suggested declaring disability as a possible way of affording it but I had "establishing myself in my career" on the brain.
P.S Thank You all in advance for helping me to navigate my own little personal episode of "House" here .
P.P.S ...actually on that note, if anyone DOES have Greg House's phone number I would REALLY appreciate that (big fan of the show too, so bummed they ended it) !